Adverse Effects of Common Drugs: Dietary Supplements

Research output: Contribution to journalReview article

3 Citations (Scopus)

Abstract

Dietary supplement-induced adverse effects often resolve quickly after discontinuation of the offending product, especially in younger patients. The potential for unwanted outcomes can be amplified in elderly patients or those taking multiple prescription drugs, especially where interactions exist with drugs metabolized by cytochrome P450 enzymes. Attributing injury or illness to a specific supplement can be challenging, especially in light of multi-ingredient products, product variability, and variability in reporting, as well as the vast underreporting of adverse drug reactions. Clinicians prescribing a new drug or evaluating a patient with a new symptom complex should inquire about use of herbal and dietary supplements as part of a comprehensive evaluation. Clinicians should report suspected supplement-related adverse effects to the local or state health department, as well as the Food and Drug Administration's MedWatch program (available at https://www.safetyreporting.hhs.gov). Clinicians should consider discussing suspected adverse effects involving drugs, herbal products, or dietary supplements with their community- and hospital-based pharmacists, and explore patient management options with medical or clinical toxicology subspecialists.

Original languageEnglish (US)
Pages (from-to)31-40
Number of pages10
JournalFP essentials
Volume436
StatePublished - Sep 1 2015

Fingerprint

Dietary Supplements
Pharmaceutical Preparations
Cytochrome P-450 Enzyme System
Prescription Drugs
Community Hospital
United States Food and Drug Administration
Drug-Related Side Effects and Adverse Reactions
Drug Interactions
Pharmacists
Toxicology
Health
Wounds and Injuries

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{70a58df92aad41f68b074665f84d1a77,
title = "Adverse Effects of Common Drugs: Dietary Supplements",
abstract = "Dietary supplement-induced adverse effects often resolve quickly after discontinuation of the offending product, especially in younger patients. The potential for unwanted outcomes can be amplified in elderly patients or those taking multiple prescription drugs, especially where interactions exist with drugs metabolized by cytochrome P450 enzymes. Attributing injury or illness to a specific supplement can be challenging, especially in light of multi-ingredient products, product variability, and variability in reporting, as well as the vast underreporting of adverse drug reactions. Clinicians prescribing a new drug or evaluating a patient with a new symptom complex should inquire about use of herbal and dietary supplements as part of a comprehensive evaluation. Clinicians should report suspected supplement-related adverse effects to the local or state health department, as well as the Food and Drug Administration's MedWatch program (available at https://www.safetyreporting.hhs.gov). Clinicians should consider discussing suspected adverse effects involving drugs, herbal products, or dietary supplements with their community- and hospital-based pharmacists, and explore patient management options with medical or clinical toxicology subspecialists.",
author = "Felix, {Todd M atthew} and Karpa, {Kelly D owhower} and Lewis, {Peter R.}",
year = "2015",
month = "9",
day = "1",
language = "English (US)",
volume = "436",
pages = "31--40",
journal = "FP essentials",
issn = "2159-3000",
publisher = "American Academy of Family Physicians",

}

Adverse Effects of Common Drugs : Dietary Supplements. / Felix, Todd M atthew; Karpa, Kelly D owhower; Lewis, Peter R.

In: FP essentials, Vol. 436, 01.09.2015, p. 31-40.

Research output: Contribution to journalReview article

TY - JOUR

T1 - Adverse Effects of Common Drugs

T2 - Dietary Supplements

AU - Felix, Todd M atthew

AU - Karpa, Kelly D owhower

AU - Lewis, Peter R.

PY - 2015/9/1

Y1 - 2015/9/1

N2 - Dietary supplement-induced adverse effects often resolve quickly after discontinuation of the offending product, especially in younger patients. The potential for unwanted outcomes can be amplified in elderly patients or those taking multiple prescription drugs, especially where interactions exist with drugs metabolized by cytochrome P450 enzymes. Attributing injury or illness to a specific supplement can be challenging, especially in light of multi-ingredient products, product variability, and variability in reporting, as well as the vast underreporting of adverse drug reactions. Clinicians prescribing a new drug or evaluating a patient with a new symptom complex should inquire about use of herbal and dietary supplements as part of a comprehensive evaluation. Clinicians should report suspected supplement-related adverse effects to the local or state health department, as well as the Food and Drug Administration's MedWatch program (available at https://www.safetyreporting.hhs.gov). Clinicians should consider discussing suspected adverse effects involving drugs, herbal products, or dietary supplements with their community- and hospital-based pharmacists, and explore patient management options with medical or clinical toxicology subspecialists.

AB - Dietary supplement-induced adverse effects often resolve quickly after discontinuation of the offending product, especially in younger patients. The potential for unwanted outcomes can be amplified in elderly patients or those taking multiple prescription drugs, especially where interactions exist with drugs metabolized by cytochrome P450 enzymes. Attributing injury or illness to a specific supplement can be challenging, especially in light of multi-ingredient products, product variability, and variability in reporting, as well as the vast underreporting of adverse drug reactions. Clinicians prescribing a new drug or evaluating a patient with a new symptom complex should inquire about use of herbal and dietary supplements as part of a comprehensive evaluation. Clinicians should report suspected supplement-related adverse effects to the local or state health department, as well as the Food and Drug Administration's MedWatch program (available at https://www.safetyreporting.hhs.gov). Clinicians should consider discussing suspected adverse effects involving drugs, herbal products, or dietary supplements with their community- and hospital-based pharmacists, and explore patient management options with medical or clinical toxicology subspecialists.

UR - http://www.scopus.com/inward/record.url?scp=85003046606&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85003046606&partnerID=8YFLogxK

M3 - Review article

C2 - 26375996

AN - SCOPUS:85003046606

VL - 436

SP - 31

EP - 40

JO - FP essentials

JF - FP essentials

SN - 2159-3000

ER -